Kentucky, 2011

Heavy Rain in Kentucky, May 3, 2011

May 3, 2011 · NWS JKL · 1 event in 1 county or zone

A slow moving and extensive area of showers and thunderstorms dropped 3 inches of rain on parts of Pulaski county on May 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A slow moving and extensive area of showers and thunderstorms dropped 3 inches of rain on parts of Pulaski county on May 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 3, 1:57 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, May 3, 1:57 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
257 AM EDT TUE MAY 3 2011

.SHORT TERM.../TODAY THROUGH THURSDAY/...UPDATED

THE SYNOPTIC SITUATION IS A BIT TRICKY AND ADDS TO THE UNCERTAINTY IN
THE FORECAST. THE MODELS HAVE BEEN ABSOLUTELY HORRID THE LAST FEW
DAYS...SO MY CONFIDENCE IS A BIT LOW ON THE EXACT TIMING AND
SEQUENCING OF THE SYSTEM TODAY AND TONIGHT. CURRENTLY THE COLD FRONT
IS DRAPED ACROSS EASTERN KENTUCKY WITH AN ACTIVE FRONTAL WAVE OVER
WEST CENTRAL TENNESSEE. MOST OF THE PRECIPITATION IS CURRENTLY BEHIND
THE FRONT. THE MODELS ARE SHOWING THE FRONT OVER EASTERN KENTUCKY
MOVING BACK TO THE NORTH AND WEAKENING DURING THE NEXT FEW HOUR AS
THE WAVE STRENGTHENS OUT TO THE WEST OF THE AREA. THIS WAVE IS BEING
ENHANCED BY A SHORT WAVE MOVING IN FROM THE NORTHWEST. THE
STRENGTHENED COLD FRONT OUT TO THE WEST IS FORECAST TO MOVE ACROSS THE
AREA DURING THE DAY TODAY. THE GFS IS A BIT FASTER THAN THE NAM WITH
THE MOVEMENT OF THE THE COLD FRONT. THE INSTABILITY IS SUCH THAT THE
THUNDERSTORMS SHOULD BE ONLY SCATTERED AND EMBEDDED AS THE FRONT
MOVES ACROSS THE AREA TODAY. ONCE THE FRONT MOVES THROUGH...THERE
WILL BE SOME POST FRONTAL SHOWERS AS THE SHORT WAVE MOVES ACROSS THE
AREA LATE TONIGHT AND TOMORROW. THEN FINALLY...THERE WILL BE A SHORT
LIVED DRY PERIOD IN BETWEEN THE SYSTEMS. FOR TEMPS...WENT WITH THE
NAM MOS FOR TODAY AS IT WAS SLOWER WITH THE APPROACHING FRONT. THE
REST OF THE PERIOD...WENT WITH A NUDGE TO CONSENSUS MOS.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/...UPDATED

THE LONGWAVE PATTERN FOR THE END OF THE WEEK THROUGH ABOUT SUNDAY IS
WELL AGREED UPON IN THE MODELING...FEATURING A TROUGH ALOFT OVER THE
NORTHEAST CONUS WITH NORTHWEST FLOW OVER OUR REGION. A COLD FRONT
WILL SWEEP SOUTHEAST AFFECTING EAST KENTUCKY THURSDAY NIGHT AND
FRIDAY. PROGS INDICATE FAIRLY STEEP LAPSE RATES WITH THIS FEATURE
DURING THE DAY ON FRIDAY WITH A COOL POOL OF AIR ALOFT SO SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED. A STRONGER FRONT IS
THEN EXPECTED TO PASS THROUGH LATE SATURDAY INTO SUNDAY. A SLIGHTLY
WARMER...MORE MOIST AIRMASS WILL BE IN PLACE AS THIS BOUNDARY PASSES
SLOWLY THROUGH THE AREA SO WILL CARRY A HIGH CHANCE OF SHOWERS AND
THUNDERSTORMS CENTERED ON SATURDAY AFTERNOON AND SATURDAY NIGHT.

THE END OF THE PERIOD IS MARKED WITH A LOT OF UNCERTAINTY AS THE
03/00Z GFS BECOMES COMPLETELY OUT OF PHASE WITH THE 02/12Z ECMWF BY
MONDAY...AND THESE DIFFERENCES CONTINUE TO A DEGREE IN THE
RESPECTIVE ENSEMBLE MEANS. SO...WILL SIDE CLOSELY WITH THE INHERITED
DRY AND SEASONABLY MILD FORECAST FOR SUNDAY NIGHT AND MONDAY.

&&

.AVIATION.../06Z TO 06Z/

A VERY TRICKY SYNOPTIC SITUATION...ADDS QUITE A BIT TO THE
UNCERTAINTY IN THE TAF FORECAST. CURRENTLY THE COLD FRONT IS DRAPED
ACROSS EASTERN KENTUCKY WITH AN ACTIVE FRONTAL WAVE OVER WEST
CENTRAL TENNESSEE. MOST OF THE PRECIPITATION IS BEHIND THE FRONT. THE
MODELS ARE SHOWING THE FRONT MOVING BACK TO THE NORTH DURING THE
OVERNIGHT HOURS AS THE WAVE STRENGTHENS OUT TO THE WEST OF THE AREA.
THIS WAVE IS BEING ENHANCED BY A SHORT WAVE MOVING IN FROM THE
NORTHWEST. THE STRENGTHENED FRONT WILL MOVE ACROSS THE AREA DURING
THE DAY TODAY. ONCE THE COLD FRONT MOVES THROUGH...THERE WILL BE SOME
POST FRONTAL SHOWERS ASSOCIATED WITH THE UPPER TROUGH. EXPECTING
MOSTLY MVFR DEVELOPING DURING THE MORNING HOURS WITH SOME TEMPO IFR
POSSIBLE DURING THE MORNING. BY THE AFTERNOON...THERE SHOULD BE IFR
AS THE FRONT MOVES ACROSS THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...ABE
AVIATION...JJ
Hazardous weather outlook, May 3, 3:32 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
432 AM EDT TUE MAY 3 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
432 AM EDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE
TODAY AND TONIGHT WITH UP TO ONE INCH OF RAINFALL EXPECTED. SMALL
STREAMS AND CREEKS MAY RUN HIGH AND LOW WATER CROSSINGS MAY BECOME
WATER COVERED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AS WELL AS SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Pulaski

When
May 3, 5:30 AM EST to 1:36 PM EST
Where
Pulaski County, 0.49 mi ENE of Ansel
Reported by
Public
Coordinates
37.204, -84.692

Three inches of rain fell in an area centralized between Science Hill, Bethelridge, Mintonville, and Windsor between 630 am and 236 pm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306445.